Rocky Mountain Journal of Mathematics

Elliptic curves coming from Heron triangles

Andrej Dujella and Juan Carlos Peral

Full-text: Open access

Abstract

Triangles having rational sides $a, b, c$ and rational area $Q$ are called \textit{Heron triangles}. Associated to each Heron triangle is the quartic \[ v^2=u(u-a)(u-b)(u-c). \] The Heron formula states that $Q=\sqrt{P(P-a)(P-b)(P-c)}$ where $P$ is the semi-perimeter of the triangle, so the point $(u, v)=(P, Q)$ is a rational point on the quartic. Also, the point of infinity is on the quartic. By a standard construction, it can be proved that the quartic is equivalent to the elliptic curve \[ y^2=(x+ a\, b)(x+ b \,c)(x+c\, a). \] The point $(P, Q)$ on the quartic transforms to \[ (x, y)= \bigg(\frac{-2 a b c }{a + b +c} ,\frac{ 4 Q a b c}{(a+ b+ c)^2}\bigg) \] on the cubic, and the point of infinity goes to $(0, a b c)$. Both points are independent, so the family of curves induced by Heron triangles has rank $\geq 2$. In this note we construct subfamilies of rank at least $3$, $4$ and $5$. For the subfamily with rank $\geq 5$, we show that its generic rank is exactly equal to $5$, and we find free generators of the corresponding group. By specialization, we obtain examples of elliptic curves over $\Q$ with rank equal to $9$ and $10$. This is an improvement of results by Izadi et al., who found a subfamily with rank $\ge 3$ and several examples of curves of rank $7$ over $\Q$.

Article information

Source
Rocky Mountain J. Math., Volume 44, Number 4 (2014), 1145-1160.

Dates
First available in Project Euclid: 31 October 2014

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1414760946

Digital Object Identifier
doi:10.1216/RMJ-2014-44-4-1145

Mathematical Reviews number (MathSciNet)
MR3274341

Zentralblatt MATH identifier
1305.14017

Citation

Dujella, Andrej; Peral, Juan Carlos. Elliptic curves coming from Heron triangles. Rocky Mountain J. Math. 44 (2014), no. 4, 1145--1160. doi:10.1216/RMJ-2014-44-4-1145. https://projecteuclid.org/euclid.rmjm/1414760946


Export citation

References

  • J. Aguirre, A. Dujella and J. Peral, On the rank of elliptic curves coming from rational Diophantine triples, Rocky Mountain J. Math. 42 (2012), 1759–1776.
  • A. Bremner, On Heron triangles, Ann. Math. Inform. 33 (2006), 15–21.
  • R.H. Buchholz and R.L. Ratbun, An infinite set of Heron triangles with two rational medians, Amer. Math. Month. 104 (1997), 107–115.
  • G. Campbell and E.H. Goins, Heron triangles, Diophantine problems and elliptic curves, preprint.
  • J. Cremona, Algorithms for modular elliptic curves, Cambridge University Press, Cambridge, 1997.
  • A. Dujella, On Mordell-Weil groups of elliptic curves induced by Diophantine triples, Glas. Mat. 42 (2007), 3–18.
  • ––––, Diophantine triples and construction of high-rank elliptic curves over $\Q$ with three non-trivial $2$-torsion points, Rocky Mountain J. Math. 30 (2000), 157–164.
  • ––––, Diophantine $m$-tuples and elliptic curves, J. Th. Nomb. Bordeaux 13 (2001), 111–124.
  • A. Dujella and J.C. Peral, High rank elliptic curves with torsion $\mathbb{Z}/2\mathbb{Z}\times\mathbb{Z}/4\mathbb{Z}$ induced by Diophantine triples, LMS J. Comp. Math. 17 (2014), 282–288.
  • L.E. Dickson, History of the theory of numbers, Carnegie Institution, Washington, 1919.
  • N.J. Fine, On rational triangles, Amer. Math. Month. 83 (1976), 517–521.
  • E.H. Goins and D. Maddox, Heron triangles via elliptic curves, Rocky Mountain J. Math. 36 (2006), 1511–1526.
  • I. Gusić and P. Tadić, A remark on the injectivity of the specialization homomorphism, Glas. Mat. 47 (2012), 265–275.
  • F.A. Izadi, F. Khoshnam and K. Nabardi, A new family of elliptic curves with positive ranks arising from the Heron triangles, preprint, arXiv:1012.5835.
  • A.V. Kramer and F. Luca, Some results on Heron triangles, Acta Acad. Paed. Agr. 26 (2000), 1–10.
  • R. van Luijk, An elliptic $K3$ surface associated to Heron triangles, J. Num. Theor. 123 (2007), 92–119.
  • J.-F. Mestre, Construction de courbes elliptiques sur $\mathbb{Q}$ de rang $\geq 12$, C.R. Acad. Sci. Paris 295 (1982), 643–644.
  • K. Nagao, An example of elliptic curve over $\mathbb{Q}$ with rank $\geq 20$, Proc. Japan Acad. Math. Sci. 69 (1993) 291–293.
  • PARI/GP, version 2.4.0, Bordeaux, 2008, http://pari.math.u-bordeaux.fr.
  • D.J. Rusin, Rational triangles with equal area, New York J. Math. 4 (1998) 1–15.
  • J.H. Silverman, Advanced topics in the arithmetic of elliptic curves, Springer-Verlag, New York, 1994.